Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Jackson, MS

March 17, 2018Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 17, 2018, 5:08 PM CDT for Lamar County, Marion County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2018, 5:08 PM CDT (22:08 UTC)
Expired
Mar 17, 2018, 6:00 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lamar County, MS, Marion County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 4:08 PM CDT, 1 hour earlier.

Area forecast discussion, Mar 17, 4:08 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Jackson MS
408 PM CDT Sat Mar 17 2018

...Severe Weather Possible Early Sunday...

.DISCUSSION...

Tonight and Sunday: Local radars had scattered thunderstorms
tracking east across our southeast most zones. This activity is
not expected to become severe and will dissipate early this
evening with the loss of daytime heating. Mid afternoon water
vapor imagery and surface analysis had a weakening shortwave
nearing the Ohio River valley and an associated surface low with a
trailing cold front back across the ArkLaTex. This cold front
will drift into our northwest most zones later this evening and
stall close to Highway 82. Model consensus suggests thunderstorms
will develop to our west along this stalling front and track east
toward our CWA. Mostly elevated severe storms capable of hail and
damaging winds may enter our southeast Arkansas counties and
northeast Louisiana Parishes before sunrise. This activity should
spread east of our CWA before noon but afternoon heating will
contribute to additional thunderstorm development. This
development will likely be surface based and capable of producing
damaging winds, large hail and a few tornadoes. In addition,
locally heavy rain will also be possible. Considering the current
river flooding and soil moisture across the area, flash flooding
may also occur. Late Sunday afternoon and evening, a closed low
developing tonight over the Sierra Nevadas will swing east over
the Central Plains and deepen a surface low. The strengthening WAA
in response may help enhance development along the old stalled
front prolonging the severe thunderstorm threat. /22/

Sunday night through Friday...The primary concerns for the period
will be the several rounds of severe weather for Sunday night into
Monday followed by another round of cool temps for the middle of
next week.

At the beginning of the period some strong to severe convection will
be occurring across portions the region as a closed low tracks
across the Southern Plains. A surface boundary will be across the
forecast area. Wind shear fields and instability will be favorable
for severe weather for most of the night. Latest Cam guidance shows
that some of the strongest storms will be across the north where
the better forcing will take place. There was also some discrete
strong cells across the southeast according to the NAM Cam
guidance. Any development at night is going to depend on how the
convective features develop during the day Sunday. Another round
of severe weather will be possible for Monday as the associated
cold front pushes across the region. It looks like the best chance
will be across the east where the best instability will occur
during the afternoon. The latest NAM Cam guidance did not look
very active on this model run. The primary risk for Sunday night
into Monday will be large hail, damaging winds and some tornadoes.
So will split the Sunday to Monday period with two severe
graphics. One for Sunday and Sunday night with the slight risk
graphic and then the slight risk across the northeast graphic for
Monday with the SPC day 3 outlook issued earlier today.

With pwats around 1.5 inches WPC is holding on the the slight risk
for Sunday into Sunday night. So with some of the backwater areas
and some of the rivers being up and moist soil conditions from
recent rainfall, will keep the current flood graphic of 1 to 3
inches for Sunday into Sunday night. WPC has gone down some on the
QPF for our area for Days 1 through 3.

The cold front will exit the region by Monday evening taking out the
strong thunderstorms with it. There may be some lingering isolated
showers in the evening in the wake of the front before they depart.
Another southern stream shortwave will bring some showers on
Tuesday which will exit by Tuesday evening. Cool high pressure will
build across the region for Wednesday into Thursday. This will occur
as we develop an amplified pattern with an upper ridge over the
plains to an upper trough over the eastern seaboard. Northwest flow
aloft will bring some rather cool nights to the region. Lows for
Wednesday and Thursday morning will dip into the middle 30s across
the east, which will cause some frost issues for tender vegetation.
On Friday the upper ridge will move over the Lower Mississippi
Valley with some low level return flow. Temperatures will start to
moderate back into the lower 70s during on Friday./17/

&&

.AVIATION...
18Z TAF discussion:
MVFR cigs were still being reported at a few TAF sites at 1730Z
but wl continue to improve to VFR conds by 20Z. Sct SHRA/TSRA wl
affect HBG this aftn but end by 00Z SUN. Elsewhere, VFR conds wl
prevail from 20Z until after 06Z when CIGS wl lower to MVFR and
IFR. IFR conds wl prevail at most TAFS sites through 14Z Sunday
with the exception of GLH-GWO where TSRA activity wl be psbl and
may briefly improve conds. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       60  74  62  82 /  40  73  61  27
Meridian      58  72  61  83 /  19  72  72  41
Vicksburg     60  74  63  81 /  52  73  56  24
Hattiesburg   62  78  64  84 /  18  66  65  31
Natchez       63  77  65  82 /  38  71  48  23
Greenville    54  68  60  76 /  43  72  66  26
Greenwood     54  69  59  77 /  37  66  68  36

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/22
Hazardous weather outlook, Mar 17, 3:13 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
313 PM CDT Sat Mar 17 2018

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-054>058-066-
182015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Copiah-Simpson-Smith-Jasper-Clarke-Jones-
313 PM CDT Sat Mar 17 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight through Sunday night

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Sunday

FLOODING
THREAT...Limited
TIMING...Sunday

A couple of rounds of severe thunderstorms capable of producing
damaging wind gusts, large hail, and tornadoes are possible
Sunday and Sunday night. The first round is expected early Sunday
morning across the delta region spreading east through the day.
Additional thunderstorm development is expected Sunday afternoon
and evening.

(www.weather.gov/images/jan/graphicast/image1.png)

The rounds of thunderstorms will likely produce locally heavy
rainfall Sunday and Sunday night. This may result in flash
flooding or additional river flooding across the area especially
where storms train. Rainfall totals of 1 to 3 inches are
expected, with locally higher amounts.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday through Friday

Severe thunderstorms capable of producing damaging wind gusts,
large hail, and tornadoes are possible Monday over portions of
east Mississippi, generally east of a line from Greenwood to
Hattiesburg.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday.

LAZ023>026-MSZ053-059>065-072>074-182015-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
Lamar-Forrest-
313 PM CDT Sat Mar 17 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight through Sunday night

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Sunday

Severe thunderstorms capable of producing damaging wind gusts,
large hail, and tornadoes are possible Sunday and Sunday night.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Friday

Severe thunderstorms capable of producing damaging wind gusts,
large hail, and tornadoes are possible Monday over portions of
east Mississippi, generally east of a line from Greenwood to
Hattiesburg.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Mar 17, 3:06 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT SAT MAR 17 2018

MSZ062-063-172030-
Lawrence MS-Lincoln MS-
306 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 330 PM CDT...

At 306 PM CDT, Meteorologists were tracking a strong thunderstorm
over Jayess, or 17 miles northeast of Mccomb, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Topeka around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3134 9009 3134 9011 3135 9011 3135 9031
      3143 9030 3144 9004 3134 9004 3133 9006
      3133 9008
TIME...MOT...LOC 2006Z 272DEG 23KT 3138 9022

NF
Special weather statement, Mar 17, 3:49 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
349 PM CDT SAT MAR 17 2018

MSZ072-172115-
Marion MS-
349 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARION COUNTY UNTIL
415 PM CDT...

At 348 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near Kokomo, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Pickwick around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 8992 3109 8993 3111 8993 3111 8994
      3113 8994 3113 9001 3117 9001 3118 9003
      3121 9003 3123 8978 3108 8979 3107 8992
TIME...MOT...LOC 2048Z 267DEG 18KT 3114 8998

NF
Special weather statement, Mar 17, 4:18 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
418 PM CDT SAT MAR 17 2018

MSZ072-172200-
Marion MS-
418 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION COUNTY UNTIL 500
PM CDT...

At 418 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms over Pickwick, or near Columbia, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Pinebur around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 8993 3111 8994 3128 8994 3129 8965
      3109 8966 3109 8993
TIME...MOT...LOC 2118Z 271DEG 15KT 3117 8986

NF
Special weather statement, Mar 17, 4:43 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
443 PM CDT SAT MAR 17 2018

MSZ073-074-172230-
Lamar MS-Forrest MS-
443 PM CDT SAT MAR 17 2018

...STRONG THUNDERSTORMS WILL AFFECT FORREST AND LAMAR COUNTIES UNTIL
530 PM CDT...

At 442 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Improve to near Pinebur. Movement
was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hattiesburg around 500 PM CDT.
  Purvis and Oak Grove around 510 PM CDT.
  West Hattiesburg and Rawls Springs around 515 PM CDT.
  Rock Hill around 520 PM CDT.
  Petal, Mclaurin, Sunrise and Brooklyn around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 8966 3136 8965 3140 8915 3105 8915
TIME...MOT...LOC 2142Z 272DEG 25KT 3130 8963 3117 8963

NF
Special weather statement, Mar 17, 5:02 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
502 PM CDT SAT MAR 17 2018

MSZ072-172230-
Marion MS-
502 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARION COUNTY UNTIL 530
PM CDT...

At 501 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pickwick, or near Sandy Hook, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sandy Hook, Pickwick and Pinebur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3107 8984 3107 8992 3109 8992 3109 8993
      3111 8993 3111 8994 3113 8994 3113 9001
      3116 9001 3118 8965 3100 8965 3100 8983
TIME...MOT...LOC 2201Z 281DEG 13KT 3111 8982

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:23 AM CDTRiver Flood WarningJANNeshoba4 days
Mar 17, 8:49 AM CDTRiver Flood WarningJANCarroll, Leflore37 hr
Mar 17, 3:06 PM CDTSpecial Weather StatementJANLawrence24 min
Mar 17, 3:49 PM CDTSpecial Weather StatementJANMarion26 min
Mar 17, 4:18 PM CDTSpecial Weather StatementJANMarion42 min
Mar 17, 4:43 PM CDTSpecial Weather StatementJANForrest, Lamar47 min
Mar 17, 5:02 PM CDTSpecial Weather StatementJANMarion28 min
Mar 17, 5:15 PM CDTSpecial Weather StatementJANWilkinson45 min
Mar 17, 5:46 PM CDTSpecial Weather StatementJANForrest44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.